Alert archive / Nebraska / Flash Flood Warnings in 2004

Flash Flood Warning 25, NWS Hastings, NE

July 11, 2004Furnas County, Nebraska

NWS Hastings, NE issued this flash flood warning at Jul 11, 2004, 2:16 AM CDT for Furnas County, Nebraska. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2004, 2:16 AM CDT (07:16 UTC)
Expired
Jul 11, 2004, 8:15 AM CDT
In force
6 hr
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Furnas County, NE

The radar

The Grand Island radar (KUEX), 118 km from the middle of the area, began a volume at 07:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1649 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1649 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1674 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGID 110717
FFWGID
NEC065-111315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
216 AM CDT SUN JUL 11 2004

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FURNAS COUNTY IN SOUTH CENTRAL NEBRASKA

* UNTIL 815 AM CDT

* AT 215 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 8
  MILES WEST OF HOLBROOK TO 8 MILES SOUTHEAST OF WILSONVILLE...OR
  ALONG A LINE EXTENDING FROM 25 MILES EAST OF MCCOOK TO 14 MILES
  NORTHWEST OF NORTON...MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...BEAVER CITY...ARAPAHOE...HOLLINGER... 
  EDISON...OXFORD AND CAMBRIDGE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 4033 10018 4034 9973 4033 9971 4033 9963
      4007 9963 4006 9964 4002 9964 4002 9964
      4001 10017

$$

FAY
3 follow-up statements
000 
WGUS73 KGID 110812
FFSGID
NEC065-111315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
307 AM CDT SUN JUL 11 2004

...FLASH FLOOD WARNING CONTINUES UNTIL 815 AM CDT FOR PEOPLE IN THE
FOLLOWING COUNTY...

IN SOUTH CENTRAL NEBRASKA
     FURNAS

AT 305 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY
RAIN FROM BEAVER CITY TO 8 MILES SOUTH OF BEAVER CITY...OR FROM 20
MILES NORTH OF NORTON TO 14 MILES NORTH OF NORTON....MOVING EAST AT
20 MPH.

RADAR ESTIMATES RAINFALL AMOUNTS OF 1 TO 3 INCHES HAVE FALLEN IN 
LOCATIONS WEST OF WILSONVILLE TO THE FURNAS AND RED WILLOW COUNTY 
LINE...AND FROM SOUTH OF WILSONVILLE TO THE NORTON COUNTY LINE.  
THIS HEAVY RAIN ON ALREADY SATURATED GROUND WILL CAUSE RISES IN 
CREEKS AND STREAMS AND PONDING OF WATER IN LOW LYING AREAS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
MOVE TO HIGHER GROUND IMMEDIATELY

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

TO REPORT FLOODING HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN HASTINGS.

LAT...LON 4034 10018 4034 9973 4033 9971 4033 9963
      4007 9963 4006 9964 4002 9965 4002 9965
      4002 9991 4001 10017
$$

FAY
000 
WGUS73 KGID 111000
FFSGID
NEC065-111315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
458 AM CDT SUN JUL 11 2004

...FLASH FLOOD WARNING CONTINUES UNTIL 815 AM CDT FOR PEOPLE IN THE
FOLLOWING COUNTY...

IN SOUTH CENTRAL NEBRASKA
     FURNAS

AT 455 AM CDT...DOPPLER RADAR INDICATED SHOWERS AND A FEW 
THUNDERSTORMS FROM 4 MILES NORTH OF BEAVER CITY TO WILSONVILLE...OR 
FROM 25 MILES NORTH OF NORTON TO 22 MILES NORTHWEST OF 
NORTON....MOVING EAST AT 20 MPH.

ALTHOUGH THE HEAVIEST RAINFALL HAS ENDED...SHOWERS STILL CONTINUE TO 
PRODUCE RAIN ACROSS FURNAS COUNTY.  RADAR ESTIMATES RAINFALL AMOUNTS 
OF 1 TO 4 INCHES HAVE FALLEN ACROSS SOUTHERN FURNAS COUNTY...SOUTH 
OF A LINE FROM WILSONVILLE TO HENDLEY.  RUNOFF FROM THE HEAVY RAIN 
OVERNIGHT WILL CAUSE PONDING IN LOW LYING AREAS AND RISES IN CREEKS 
AND STREAMS.  

NEVER DRIVE AREAS WHERE WATER COVERS THE ROAD.  THE WATER DEPTH MAY 
BE TOO GREAT TO ALLOW YOU TO PASS SAFELY.  TURN AROUND...DONT DROWN.

TO REPORT FLOODING HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN HASTINGS.

LAT...LON 4034 10018 4034 9973 4033 9971 4033 9963
      4007 9963 4006 9964 4002 9965 4002 9965
      4002 9991 4001 10017
$$

FAY
000 
WGUS73 KGID 111159
FFSGID
NEC065-111215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
655 AM CDT SUN JUL 11 2004

...FLASH FLOOD WARNING FOR FURNAS COUNTY IN SOUTH CENTRAL NEBRASKA
HAS BEEN CANCELED...

RAIN HAS ENDED ACROSS FURNAS COUNTY. RUNOFF FROM THE HEAVY RAIN 
OVERNIGHT SOUTH OF A LINE FROM WILSONVILLE TO HENDLEY MAY CAUSE
MINOR FLOODING IN LOW LYING AREAS...AND RISES IN CREEKS AND 
STREAMS.  THE THREAT OF SIGNIFICANT AND WIDESPREAD FLOODING HAS 
ENDED.

 LAT...LON 4033 10019 4034 9973 4033 9971 4033 9963
      4007 9963 4006 9964 4001 9964 4001 9964
      4000 10018
$$

FAY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 3:32 PM CDT, 10 hours 44 minutes earlier.

Area forecast discussion, Jul 10, 3:32 PM CDT, 10 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
332 PM CDT SAT JUL 10 2004

.SHORT TERM (THROUGH 12Z TUESDAY)...FLOOD WATCH POSTED FOR THE
ENTIRE CWFA AFTER COLLABORATION WITH NEIGHBORS. FLASH FLOOD GUIDANCE
IS VERY LOW OVER THE ENTIRE CWFA WITH SOME AREAS LESS THAN 1 INCH
THROUGH 3 HOURS...AND THE 6 HOUR NUMBERS ARENT MUCH BETTER. THE
BEST RISK APPEARS TO BE WESTERN AND NORTHERN AREAS OF THE CWFA GIVEN
RAINFALL THE LAST TWO NIGHTS. HOWEVER...THE SOUTHEAST ZONES ARE
OFTEN MORE SUSCEPTIBLE TO FLOODING THAN OTHER AREAS...AND RAINFALL
OVER EARLY IN THE WEEK WILL HAS SATURATED THINGS THERE AS WELL.

REALLY...MOST THINGS POINT TOWARD A REPEAT OF THE RECENT NIGHTS
ACTIVITY IN TERMS OF HIGH PLAINS CONVECTION ROLLING EAST AND
ENTERING THE CWFA BY LATE EVENING AND CONTINUING THEREAFTER.
AREA OF MAIN SEVERE WEATHER WILL BE NORTH OF THE CWFA...ACROSS
THE DAKOTAS AND THAT HAS ALREADY STARTED TO SET UP. THUNDERSTORMS
FOR US SHOULD TAKE SHAPE AS TAIL OF SHORTWAVE SLIPS EAST OF COLORADO
AND NORTH OF H25 JET POKES INTO GREAT BASIN. FAVORABLE RIGHT REAR
PORTION OF NORTHERN PLAINS H25 JET WILL ALSO AID THUNDERSTORM.
MOISTURE IS RIPE...WITH PRECIPITABLE WATER VALUES OVER 2 INCHES IN
EASTERN ZONES...AND EVEN A 66 DEGREE DEWPOINT AS FAR WEST AS
ALLIANCE NEBRASKA. PAINTED THE REGION WITH FAIRLY HIGH RAIN
CHANCES...BUT PROBABLY NOT HIGH ENOUGH IN RETROSPECT.

EXPECT ANOTHER MESOSCALE CONVECTIVE VORT-TYPE (MCV) TO LINGER OVER
THE EASTERN NEBRASKA/IOWA REGION BY DAWN SUNDAY. THIS MAY LIMIT THE
EARLY RISE IN TEMPERATURES SUNDAY OVER EASTERN AREAS...BUT A RETURN
TO SUNSHINE AND INCREASING LOW LEVEL WARM ADVECTION WILL HELP
AFTERNOON HIGHS WARM IN THE LOWER 90S ON AVERAGE. HAVE SOME CONCERN
THIS MAY BE A BIT WARM GIVEN THE TRENDS OF RECENT WEEKS (ONLY 75
TODAY AT WFO HASTINGS)...SO I DID LOWER THEM JUST A COUPLE OF
DEGREES. NO SUCH CHANGE TO MONDAY...AS SUMMERTIME WARMTH WILL BE
FOUND OVER THE AREA UNDER SUNNY SKIES. MILD BOTH SUNDAY AND
MONDAY NIGHTS.

.LONG TERM...12Z TUESDAY TO SATURDAY...UPPER LEVEL RIDGE IS IN PLACE
THROUGH MUCH OF THE PERIOD. A COUPLE OF SHORT WAVES MOVE OVER THE
RIDGE...THE FIRST ON WEDNESDAY. ECMWF AND UKMET ARE NOT AS STRONG AS
THE 00Z GFSLR. THE CANADIAN HAS THE SHORT WAVE ON WEDNESDAY...BUT
KEEPS IT FURTHER SOUTH. WILL KEEP THE FORECAST DRY WEDNESDAY SINCE
THERE ARE SOME DIFFERENCES IN THE MODELS. ALSO THERE IS HIGH
PRESSURE AT THE SURFACE SO SEE LITTLE TO GET CONVECTION STARTED.

BY SATURDAY THERE IS ANOTHER WEAK SHORT WAVE THAT MOVES ACROSS THE
FORECAST AREA. THE 00Z GFSLR TRIES TO DEVELOP A SURFACE LOW PRESSURE
TROUGH TO THE WEST AND BRING IT THROUGH. ENSEMBLES INDICATE THAT THE
RIDGE WILL RETROGRADE MORE TO THE WEST THAN THE OPERATIONAL...SO
HAVE OPTED TO KEEP SATURDAY DRY FOR NOW ALSO.

WITH NORTHWEST FLOW LATER IN THE WEEK TEMPERATURES WILL BE SLIGHTLY
COOLER THAN THE WEEKEND AND EARLY IN THE WEEK. HAVE TRENDED
TEMPERATURES SLIGHTLY DOWNWARD THROUGH THE PERIOD.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLOOD WATCH ALL COUNTIES TONIGHT.
KS...FLOOD WATCH ALL COUNTIES TONIGHT.

&&

BERG/MORITZ
Hazardous weather outlook, Jul 10, 2:49 PM CDT, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
249 PM CDT SAT JUL 10 2004

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-111200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE-
NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER-
VALLEY-WEBSTER-YORK-
249 PM CDT SAT JUL 10 2004

UPDATED TYPO IN LAST LINE OF DAY ONE SECTION

...FLOOD WATCH FOR ALL OF SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL
KANSAS TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA
AND PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL MOVE INTO SOUTH CENTRAL NEBRASKA AND NORTH
CENTRAL KANSAS AFTER 7 PM TONIGHT. THE STORMS WILL PUSH EAST ACROSS
THE AREA SLOWLY OVERNIGHT. LOCALLY HEAVY RAIN OF 1 TO 2 INCHES IS
LIKELY IN SOME AREAS. RAINFALL OF UP TO 3 INCHES IS POSSIBLE...
MAINLY IN SOUTH CENTRAL NEBRASKA. ISOLATED SEVERE WEATHER MAY ALSO
OCCUR...WITH GUSTY WINDS TO 60 MPH POSSIBLE WITH STRONGER
THUNDERSTORMS. THE THUNDERSTORMS WILL BECOME ONE LARGE RAIN AREA
AFTER 2 AM...AND GRADUALLY SLIDE EAST OF THE REGION BY 7 AM SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 7 PM AND MIDNIGHT TONIGHT.

NOAA/NWS/MORITZ

Nearby

Flash Flood Warnings in Nebraska, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.